Homework Help

Are antibiotics for a teenager alright to take?I am 14 and am going through a phase...

user profile pic

amne | Student, Undergraduate | Salutatorian

Posted March 3, 2012 at 6:04 PM via web

dislike -1 like
Are antibiotics for a teenager alright to take?

I am 14 and am going through a phase which I start to get Acne in. I went to my dermatoligist who's put me on antibiotics and given me gel and a wash for my face...

But I am always worried that this isn't good for me so any answers would be ever so much appreciated.

(P.S. My acne is NOT severe...)

12 Answers | Add Yours

user profile pic

pacorz | High School Teacher | (Level 3) Educator

Posted March 3, 2012 at 11:08 PM (Answer #2)

dislike 0 like

This is an issue which will draw lots of differing opinions. The opinion that counts the most is, of course, your doctor's. There is nothing inherently dangerous about taking antibiotics, as long as you aren't allergic to them. However there is a lot of concern about overusing them, as they do change your so-called normal flora, the many species of bacteria and other microorganisms that live on you skin and mucous membranes and in your digestive tract.

I would suggest that you start a health journal right away. Every night stop and jot down a few lines to record how your skin looked that day, how much stress you had that day (stress is closely connected to acne flareups), and how you felt in general; also keep a note of where you are in your monthly cycle. Use this journal as a tool to guide your next discussion with your doctor. It will help you judge fairly whether the new medications are working, and see if there are patterns to the breakouts.

The commonest side effect from antibiotics is changes to the population of bacteria in your intestines, which can result in gas, diarrhea, and, over time, to lower levels of Vitamin K (which is made in the large intestine), which leads to easy bruising and slow clotting times. You can support your intestinal bacteria by eating yogurt or kefir containing live cultures every day. If you do develop intestinal distress or start to bruise easily, call your doctor right away.

user profile pic

megan-bright | (Level 1) Associate Educator

Posted March 4, 2012 at 3:09 AM (Answer #3)

dislike 0 like

Long term use of antibiotics can have negative effects for anyone of any age because it also depletes your good bacteria. Someone as young as you should certainly be cautious about using them long term.

Here is an article of importance:

http://www.npr.org/templates/story/story.php?storyId=5162937

user profile pic

litteacher8 | Middle School Teacher | (Level 1) Distinguished Educator

Posted March 4, 2012 at 3:14 AM (Answer #4)

dislike 0 like
Trust your doctor. My advice is to try it and see if it works. However, if you have side effects you might try just the wash. Ask your doctor first. Long-term antibiotic use can have negative health effects. Also try other changes to your diet, like cutting out dairy, and see if it helps.
user profile pic

loraaa | Student | Valedictorian

Posted March 4, 2012 at 5:11 PM (Answer #5)

dislike 0 like

I advise you "do not use of antibiotics."
 But use "Differin Gel", it may be good for you.
 And do not forget ask your doctor.

user profile pic

wannam | High School Teacher | (Level 3) Educator

Posted March 5, 2012 at 1:16 AM (Answer #6)

dislike 0 like
I would strongly encourage you to discuss your concerns with your doctor. Remember that some medications must be discontinued gradually rather than just stopped. Always consult your physician before starting or stopping any medication. With that said, I understand your concerns about taking too many antibiotics. This is certainly a concern that we hear a lot about through the media. Too many antibiotics can definitely have negative consequences. Many doctors will offer prescription topical treatments before moving on to antibiotics. There are many other medications you can take for acne which are not antibiotics as well. Most acne treatment is prescription so you will need to talk with your dermatologist.
user profile pic

alilion | Student, Undergraduate | Salutatorian

Posted March 9, 2012 at 5:59 PM (Answer #7)

dislike 0 like

as long as they don't get any allergies...check with the doctor

user profile pic

amne | Student, Undergraduate | Salutatorian

Posted March 9, 2012 at 6:26 PM (Answer #8)

dislike 0 like

as long as they don't get any allergies...check with the doctor

I don't. I'm just worried it'll affect my future...

user profile pic

alilion | Student, Undergraduate | Salutatorian

Posted March 11, 2012 at 5:08 AM (Answer #9)

dislike 0 like

as long as they don't get any allergies...check with the doctor

I don't. I'm just worried it'll affect my future...

All right... i take antibiotics due to acne... you do get some sort side effects... nothing to worry about sister :)

user profile pic

amne | Student, Undergraduate | Salutatorian

Posted March 11, 2012 at 5:49 PM (Answer #10)

dislike 0 like

as long as they don't get any allergies...check with the doctor

I don't. I'm just worried it'll affect my future...

All right... i take antibiotics due to acne... you do get some sort side effects... nothing to worry about sister :)

haha tnx :D

user profile pic

lnj100 | Student, Grade 10 | Valedictorian

Posted March 30, 2012 at 3:49 AM (Answer #13)

dislike 0 like

hi

That is Dumb

user profile pic

balim | Student, Grade 9 | eNoter

Posted April 5, 2012 at 11:29 PM (Answer #14)

dislike 0 like

First of all you should read the medicine's prospectus.i am 15 years old and i use antibiotics for years.i think you can use it.

 

user profile pic

dano7744 | College Teacher | (Level 2) Educator

Posted May 24, 2012 at 4:02 PM (Answer #16)

dislike 0 like

Long term use of antibiotics can cause detrimental effects to your general health. I would question the prescriber and voice your concerns. Generally speaking, prescribers of antibiotics weigh the benefit of taking them to the potential side effects.

Join to answer this question

Join a community of thousands of dedicated teachers and students.

Join eNotes